100 yof CC: Rib pain and intermittent spasms

Here’s an interesting set of ECGs sent to us by Frank Intessimoni of Atlanticare EMS. You can follow Frank on Twitter: @njmedic3228.

EMS is called to a local nursing home for a 100 year old female patient who had been complaining of rib pain and intermittent spasms for 3 days.

Vital signs were assessed.

  • RR: 14
  • Pulse: 80
  • NIBP: 138/68
  • Temp: 98.8
  • SpO2: 97% on room air

A 12-lead ECG was recorded.

2014_11_16_A

A minute later a change was noted on the monitor and another 12-lead ECG was obtained.

2014_11_16_B

About 30 seconds later the abnormality resolved.

The patient was discharged the same day from the emergency department.

What could account for these unusual looking T-waves?

10 Comments

  • gtre says:

    Tall t wave 1stHB

  • Vincenzo Cina says:

    Artifacts! Shivering? Hiccup?

  • Andy says:

    They say she is having spasms? Looking at the shape of those T-waves I am willing to bet that is movement artifact that just happened to be aligned with her T-waves. There are no ST elevations just massive and unusual looking T-waves. Also considering she got discharged it couldn’t have been anything cardiac or she would have surely been admitted. I am also suspicious of the change from lead AVF to III and the change from V3 to V4 in the affected 12-lead. Maybe she was having spasms on the right side? That might explain why lead III was the only unaffected lead for the limb leads and why the left precordial leads were unaffected.

    • Steve says:

      Too perfectly lined up with the T-waves, while the isoelectric line is relatively stable, to be strictly movement artifact.

      Just because you’re discharged the same day doesn’t mean it’s nothing, just means they found nothing to keep you longer. Anaphalyxis isn’t “nothing”, but I’ve yet to see someone admitted over night.

  • Brian says:

    It kinda smells like a potassium imbalance.

  • Dustin says:

    External interference? Something like a bladder stimulator or spinal stimulator.

  • Christine says:

    I believe this may be coronary artery vasospasm.

  • Nick says:

    Can’t be a potassium imbalance. The TW’s wouldn’t change and then change back. If it was coronary spasm, I would expect some ST segment elevation. The TW’S are also not hyperacute (peaked). Does she wear some sort of electronic stimulator?

  • Alex says:

    >>Too perfectly lined up with the T-waves, while the isoelectric line is relatively stable, to be strictly movement artifact.
    Can these spasms be sync-d with (or caused by) mechanical movement of the heart walls?

  • Szemien says:

    Maybe it is some hiccough reflex caused by pericardium irritation and retro phrenic nerve stimulation?

Leave a Reply

Your email address will not be published. Required fields are marked *